The Full Story
Eating daffodils isn't as far-fetched as it sounds. Children will go for this first bright spot of color after a cold, gray winter. Adults have mistaken daffodil bulbs for onions.
Daffodil is a common name for a family of plants called Narcissus. Daffodils are bright and fragrant flowers that bloom in the spring. Daffodils leaves are long and flat and the blossoms — six petals and trumpet in the middle — are bright yellow or white. The daffodil has a bulb that grows underground and looks like an onion, which is why the two can be mistaken for each other. However, the daffodil bulb does not have the classic onion odor and does not cause tearing.
All parts of the daffodil contain a toxic chemical, lycorine. The part of the plant that contains the highest concentration of lycorine is the bulb. However, eating any part of the plant can cause symptoms such as nausea, vomiting, abdominal pain, and diarrhea. These symptoms usually last about 3 hours. More severe problems such as low blood pressure, drowsiness, and damage to the liver have been reported in animals that ate very large amounts of the plant but have never been reported in humans.
The bulb also contains chemicals called oxalates, which are microscopic and needle-like. When swallowed, oxalates cause severe burning and irritation of the lips, tongue, and throat. They can also cause skin irritation.
Usually, the only treatment required is rinsing the mouth well and drinking water or milk. If vomiting and diarrhea persist, watch for dehydration. If a person is having severe throat pain, difficulty swallowing, or drooling, medical evaluation and treatment is needed.
Avoid growing or displaying daffodils where small children or pets live or play. Keep them out of reach and sight. Watch children closely when they play outdoors to prevent them from eating unknown plants or berries. Finally, don’t be tempted to pick your own onions unless you are an expert.
Serkalem Mekonnen, RN, BSN, MPH
Certified Specialist in Poison Information
Hussein A, Yassin A. Poisoning following ingestion of Narcissus tazetta bulbs by schoolchildren. Isr Med Assoc J. 2014;16(2):125-6.
Julian CG, Bowers PW. The nature and distribution of daffodil pickers’ rash. Contact Dermatitis. 1997;37(6);259-62.
Litovitz TL, Fahey BA. Please don’t eat the daffodils. N Engl J Med. 1982;306(9):547.
Matulkova P, Gobin M, Evans M, Parkyn PC, Palmer C, Oliver I. Gastro-intestinal poisoning due to consumption of daffodils mistaken for vegetables at commercial markets, Bristol, United Kingdom. Clin Toxicol (Phila). 2012;50:788-90.